Alert archive / Oregon / High Wind Watches in 2021
High Wind Watch 2, NWS Pendleton, OR
NWS Pendleton, OR issued this high wind watch at Oct 23, 2021, 2:36 AM PDT for 7 counties in Oregon; Columbia County, Walla Walla County, Washington. It took effect at Oct 24, 2021, 5:00 AM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 23, 2021, 2:36 AM PDT (09:36 UTC)
- In effect from
- Oct 24, 2021, 5:00 AM PDT
- Expired
- Oct 23, 2021, 2:35 PM PDT
- In force
- Issued by
- NWS Pendleton, OR
Counties Gilliam County, OR, Grant County, OR, Morrow County, OR, Umatilla County, OR, Union County, OR, Wallowa County, OR, Wheeler County, OR, Columbia County, WA, Walla Walla County, WA
The radar
The Pendleton radar (KPDT), 27 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 9.6 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -123 m²/s²
- 0-3 km storm-relative helicity
- -99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
866 WWUS76 KPDT 230936 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 236 AM PDT Sat Oct 23 2021 ORZ507-508-WAZ029-232200- /O.NEW.KPDT.HW.A.0002.211024T1200Z-211025T0000Z/ Foothills of the Northern Blue Mountains of Oregon- Foothills of the Southern Blue Mountains of Oregon- Foothills of the Blue Mountains of Washington- Including the cities of Pendleton, Pilot Rock, Heppner, Condon, Fossil, Dayton, Waitsburg, and Walla Walla 236 AM PDT Sat Oct 23 2021 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON... * WHAT...Southeast winds 30 to 40 mph with gusts up to 70 mph possible...mainly close to the base of the Blue Mountains. * WHERE...In Washington, Foothills of the Blue Mountains of Washington. In Oregon, Foothills of the Northern Blue Mountains of Oregon and Foothills of the Southern Blue Mountains of Oregon. * WHEN...From late tonight through Sunday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ ORZ049-232200- /O.NEW.KPDT.HW.A.0002.211024T1200Z-211025T0000Z/ Grande Ronde Valley- Including the cities of Cove, Elgin, and La Grande 236 AM PDT Sat Oct 23 2021 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON... * WHAT...South winds 25 to 40 mph with gusts up to 60 mph possible. * WHERE...Grande Ronde Valley. * WHEN...From late tonight through Sunday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
2 follow-up statements
190 WWUS76 KPDT 231131 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 431 AM PDT Sat Oct 23 2021 ORZ502-503-WAZ030-232300- /O.EXA.KPDT.HW.A.0002.211024T1200Z-211025T0000Z/ Northern Blue Mountains of Oregon- Southern Blue Mountains of Oregon-Northwest Blue Mountains- Including the cities of Meacham, Tollgate, Long Creek, North Powder, Ukiah, and Ski Bluewood Resort 431 AM PDT Sat Oct 23 2021 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON... * WHAT...South winds 30 to 40 mph with gusts up to 70 mph possible. * WHERE...In Washington, Northwest Blue Mountains. In Oregon, Northern Blue Mountains of Oregon and Southern Blue Mountains of Oregon. * WHEN...From late tonight through Sunday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ ORZ507-508-WAZ029-232300- /O.CON.KPDT.HW.A.0002.211024T1200Z-211025T0000Z/ Foothills of the Northern Blue Mountains of Oregon- Foothills of the Southern Blue Mountains of Oregon- Foothills of the Blue Mountains of Washington- Including the cities of Pendleton, Pilot Rock, Heppner, Condon, Fossil, Dayton, Waitsburg, and Walla Walla 431 AM PDT Sat Oct 23 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON... * WHAT...Southeast winds 30 to 40 mph with gusts up to 70 mph possible. Winds will be strongest along and east of Highway 11 in Oregon and Highway 12 in Washington and close to the base of the Blue Mountains including I-84 near Wildhorse. * WHERE...In Washington, Foothills of the Blue Mountains of Washington. In Oregon, Foothills of the Northern Blue Mountains of Oregon and Foothills of the Southern Blue Mountains of Oregon. * WHEN...From late tonight through Sunday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ ORZ049-232300- /O.CON.KPDT.HW.A.0002.211024T1200Z-211025T0000Z/ Grande Ronde Valley- Including the cities of Cove, Elgin, La Grande, and Union 431 AM PDT Sat Oct 23 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Grande Ronde Valley. * WHEN...From late tonight through Sunday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
400 WWUS76 KPDT 232135 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 235 PM PDT Sat Oct 23 2021 ORZ507-508-WAZ029-241200- /O.UPG.KPDT.HW.A.0002.211024T1200Z-211025T0000Z/ /O.NEW.KPDT.HW.W.0002.211024T1200Z-211025T0000Z/ Foothills of the Northern Blue Mountains of Oregon- Foothills of the Southern Blue Mountains of Oregon- Foothills of the Blue Mountains of Washington- Including the cities of Pendleton, Pilot Rock, Heppner, Condon, Fossil, Dayton, Waitsburg, and Walla Walla 235 PM PDT Sat Oct 23 2021 ...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM PDT SUNDAY... * WHAT...Southeast winds 35 to 45 mph with gusts up to 70 mph expected. Winds will be strongest along and east of Highway 11 in Oregon and Highway 12 in Washington and close to the base of the Blue Mountains including I-84 near Wildhorse. * WHERE...In Washington, Foothills of the Blue Mountains of Washington. In Oregon, Foothills of the Northern Blue Mountains of Oregon and Foothills of the Southern Blue Mountains of Oregon. * WHEN...From 5 AM to 5 PM PDT Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ ORZ049-241200- /O.UPG.KPDT.HW.A.0002.211024T1200Z-211025T0000Z/ /O.NEW.KPDT.HW.W.0002.211024T1200Z-211025T0000Z/ Grande Ronde Valley- Including the cities of Cove, Elgin, La Grande, and Union 235 PM PDT Sat Oct 23 2021 ...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM PDT SUNDAY... * WHAT...South winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Grande Ronde Valley. * WHEN...From 5 AM to 5 PM PDT Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ ORZ502-503-WAZ030-241200- /O.UPG.KPDT.HW.A.0002.211024T1200Z-211025T0000Z/ /O.NEW.KPDT.HW.W.0002.211024T1200Z-211025T0000Z/ Northern Blue Mountains of Oregon- Southern Blue Mountains of Oregon-Northwest Blue Mountains- Including the cities of Meacham, Tollgate, Long Creek, North Powder, Ukiah, and Ski Bluewood Resort 235 PM PDT Sat Oct 23 2021 ...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM PDT SUNDAY... * WHAT...South winds 35 to 45 mph with gusts up to 70 mph expected. * WHERE...In Washington, Northwest Blue Mountains. In Oregon, Northern Blue Mountains of Oregon and Southern Blue Mountains of Oregon. * WHEN...From 5 AM to 5 PM PDT Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ ORZ050-241200- /O.NEW.KPDT.HW.W.0002.211024T1200Z-211025T0000Z/ Wallowa County- Including the cities of Enterprise and Joseph 235 PM PDT Sat Oct 23 2021 ...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM PDT SUNDAY FOR WALLOWA VALLEY... * WHAT...South winds 30 to 40 mph with gusts up to 65 mph expected for Wallowa Valley. * WHERE...Wallowa County. * WHEN...From 5 AM to 5 PM PDT Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ ORZ511-241200- /O.NEW.KPDT.WI.Y.0026.211024T1200Z-211025T0000Z/ Central Oregon- Including the cities of Bend, Madras, Prineville, and Redmond 235 PM PDT Sat Oct 23 2021 ...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM PDT SUNDAY... * WHAT...South winds 30 to 40 mph with gusts up to 45 TO 50 mph expected. * WHERE...Central Oregon. * WHEN...From 5 AM to 5 PM PDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ORZ506-241200- /O.NEW.KPDT.WI.Y.0026.211024T1200Z-211025T0000Z/ Ochoco-John Day Highlands- Including the cities of Brothers, Paulina, Prairie City, and Seneca 235 PM PDT Sat Oct 23 2021 ...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM PDT SUNDAY... * WHAT...South winds 25 to 35 mph with gusts 45 to 50 mph expected. * WHERE...Ochoco-John Day Highlands. * WHEN...From 5 AM to 5 PM PDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this high wind watch went out at Oct 22, 10:39 PM PDT, 3 hours 57 minutes earlier.
Area forecast discussion, Oct 22, 10:39 PM PDT, 3 hours 57 minutes before
Area Forecast Discussion...UPDATED National Weather Service Pendleton OR 1039 PM PDT Fri Oct 22 2021 .AVIATION...06Z TAFs...Fair conditions with VFR ceilings prevail across much of the area, though some MVFR ceilings exists in parts of central OR and the eastern mountains. Quiet conditions will persist through the small hours. Attention then turns to tomorrow as a disturbance will bring areas of light rain across the area from west to east starting in the morning along with low-end VFR ceilings (less than 7 kft). That said, there is some potential for MVFR conditions in central OR and in/near the Gorge. Rainfall rates will be light compared to today. Meanwhile, this will be accompanied by light breezes under 15 kts. && .PREV DISCUSSION... /issued 936 PM PDT Fri Oct 22 2021/ UPDATE...The going forecast largely on track with a bit of a reprieve overnight when it comes to unsettled weather. Latest radar display shows lingering activity over the northern Blues, otherwise fair conditions prevail. Tomorrow an additional round of light rainfall is expected as a disturbance and front moves across. While we saw today generally a quarter of an inch to three quarters of an inch (highest in the mountains), confidence is high in lesser amounts being realized tomorrow. Latest HREF 24-hr LPMM shows light amounts, except locally higher amounts eclipsing 0.25" will be possible in the mountains. Less than a tenth of inch total is anticipated through tomorrow evening in the Basin and foothills of the Blues to generally up to a quarter of inch in the eastern mountains and east slopes of the eastern Cascades. Looking ahead, confidence is growing in windy conditions occurring Sunday. Favorable conditions lining up for windy conditions in the Blues and down into the foothills impacting Pendleton and Walla Walla as strong low level cross-barrier flow sets up. The increasing confidence is attributable in part to the ECMWF ensemble's extreme forecast index showing values in excess of 0.8 indicative of abnormally high forecasts across the Blues and foothills relative to climo, and strong gusts that are forecast in the developmental version of the NBM. All in all, potential for gusts in excess of 45 mph exists in the foothills of the Blues on Sunday - this situation will need to be monitored for possible headlines. Elsewhere, moderate winds also possible across central and north central OR in excess of 35 mph. PREV DISCUSSION... /issued 227 PM PDT Fri Oct 22 2021/ SHORT TERM...TONIGHT THROUGH SUNDAY...Current radar and visible satellite imagery showing precipitation along the Blue Mountains and foothills under overcast skies. Showers are expected to continue at elevation along the Blues and the Cascades this afternoon before tapering off later this evening. A much stronger system is poised to approach the Pacific Northwest coast and into our area through the day on Sunday, providing additional moisture which will linger into the workweek. However, the main impact will not be related to precipitation but instead winds. As the system nears, isobars tighten significantly to provide windy conditions across Central Oregon, John Day-Ochoco Highlands, and through the foothills of the Blue Mountains. Wind gusts will be highest across the Blue Mountain foothills, with expected values between 40-50 mph for much of the day. Wind highlights are likely for at least the foothills over this time period. This active weather pattern is a result of a parade of strong upper level troughs today and a stronger one that is expected to dig off the the Pacific Northwest coast and meander offshore of the Washington/British Columbia coast into early next week. Today's trough will slowly progress out of our area and rebound into Western Montana and Southern Alberta by tomorrow morning. Another impulse will follow closely behind on Saturday, but will break up over the Cascades. A slight chance of showers will still exist for the area during the morning, but will be more confined to areas of elevation. Upper level flow will be transitioning from the west to the south- southwest Saturday in anticipation of the next system on Sunday. Precipitation will initiate during the early morning hours through Central Oregon before spilling into Basin through the remainder of the day on Sunday. Wind speeds will be steadily increasing through the morning hours before peaking after noon. Winds speeds will drop slowly late Sunday night due to the pressure gradient easing with the departing weak ridge that moves into the Great Plains. The NAM was the first to pick up on the tight pressure gradient and a present low level jet, and confidence continues to grow as other guidance is now catching up. 75 LONG TERM...MONDAY THROUGH FRIDAY...An upper level trough will stretch from the Gulf of Alaska to the Desert Southwest on Monday with the Pacific Northwest under the influence of this trough. This will keep the chance of showers over most of the forecast area. The trough moves east on Tuesday allowing a more zonal westerly flow off the Pacific to set up which will send another moist weather system across the region meaning another rain event. Precipitation will begin to taper off on Wednesday as we finally see the jet stream begin to shift northward in response to a ridge of high pressure building over California. This will begin to direct most of the moisture into Washington and Canada with northern Oregon still being clipped with lingering precipitation under a southwest flow. Thursday and Friday are still somewhat in question as ensemble models show different amplitude and placement of the ridge access during this time. NBM model continues a southwest flow clipping the forecast area so low chance pops looks most likely as main moisture plume remains north of the forecast area. && .PRELIMINARY POINT TEMPS/POPS... PDT 41 59 42 60 / 30 30 10 90 ALW 44 61 45 61 / 30 30 10 90 PSC 47 62 47 61 / 10 30 10 90 YKM 39 57 38 55 / 10 30 10 90 HRI 44 61 44 62 / 20 30 10 90 ELN 37 54 37 53 / 10 30 10 90 RDM 36 55 38 56 / 30 70 40 90 LGD 40 53 40 53 / 70 40 20 100 GCD 39 53 40 55 / 50 60 20 100 DLS 46 58 46 60 / 40 80 20 90 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && SHORT TERM...75 LONG TERM....91 AVIATION...80 UPDATE...80
The office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 2:35 PM PDT | High Wind Warning | PDT | Gilliam, Grant, Morrow, Umatilla, Union, Wallowa and 1 more | 26 hr |
| Oct 23, 2:35 PM PDT | Wind Advisory | PDT | Crook, Deschutes, Grant, Jefferson, Morrow, Umatilla and 3 more | 29 hr |
Nearby
High Wind Watches in Oregon, 2021High Wind Watches in Washington, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.